If you want to set yourself free from the trap brought by the influence of Tramadol use, then detox is the initial step to your way out. This step takes days or even months to complete. It depends on how severe the addiction is, and the progress of the patient.
When you have used the drug as prescribed by your doctor, detox may not be a huge concern. However, when you have misused the drug by taking high doses or abused it by combining it with other substances to enjoy euphoria, detox can be a serious case.
Detox experience comes in different faces for every person, and this is because many factors affect a detox process.
Each person has a variety of health conditions, genetic makeup, and even degree of substance use. All these contribute to the way the body responds when detox starts.
Detox can commonly last for at least 7 days. Once detox is completed, chances of relapse are still possible, and staying sober can still be challenging in the long run.
What Happens When Tramadol Wears Off
Tramadol is an opioid painkiller with the potential to inhibit physical dependence when used for several weeks.
It acts on opioid receptors that are present not only in the brain but all around the body. These natural receptors solely rely on the substance’s function and shut themselves off with the presence of the drug.
As a result, getting rid of it in the system causes a major disturbance in the usual mechanism of the body. This chaos produces a painful experience in both the physical and psychological aspects. This is known as withdrawal syndrome.
It generally takes about 12 hours from the last dose to experience withdrawal symptoms, although some begin to set after 6 or 8 hours. Cases vary in every person. For long-acting formulations, withdrawal can start between 24 and 48 hours.
When the drug wears off in your body, you are likely to feel an extremely bad flu. The withdrawal syndrome always begins to affect your physical condition. The pain typically peaks on the third day, and by then, the psychological symptoms will slowly manifest.
What To Expect During Tramadol Detox
You can understand more about what commonly happens during detox through the following timeline. However, you must also keep in mind that the length of detox and your progress depends on the following conditions:
- Have you been taking it as often as every day for several weeks?
- Have you been taking more than your prescribed dose?
- Did you combine the drug with other substances?
- Have you experienced physical or mental health ailments before?
- Is there anyone in your family who has a substance addiction?
- Did you misuse the drug by snorting or injecting it into yourself?
If your answer to any of these questions is yes, then you can expect your detox to be more challenging, and possibly, long and complex.
When you detox on your own, that is also another thing. It can be ineffective and it will only push you to use the drug again to relieve your pain.
When this happens, another attempt for withdrawal levels to a different degree. Your body can respond complexly in the next attempts and it can even be fatal.
A study in 2005 shows that almost 85% of those who used Tramadol in high doses have experienced seizures within 24 hours. With a history of experiencing seizures, these episodes have a high chance to occur when you detox.
Seizures as withdrawal symptoms are fatal. They can lead to coma and death. They can also indicate that there is too much serotonin in your body and you might be suffering from Serotonin Syndrome, another life-threatening withdrawal symptom.
Serotonin Syndrome is possible among those who have severe polysubstance abuse with Tramadol. High levels of serotonin make you experience unusual blood pressure and heart rate.
Although these fatal conditions are extremely rare, they can occur especially if your body has been gravely intoxicated by Tramadol for some time.
Timeline For Tramadol Detox
This is how withdrawal symptoms can progress as soon as you start your detox. It might look overwhelming but of course, your doctors can give you medicines to limit your withdrawal symptoms and alleviate the pain that you can likely experience during detox.
Detox starts with physical constraints such as the following:
- Headache and body pain
- Nausea and vomiting
- Abdominal cramps
- Extreme sweating and chills
- Loss of appetite
This is usually the day when the symptoms reach their peak. In other words, the pain that you felt on Day 1 can progress intensely on this day.
While the physical symptoms subside, the psychological ones may begin to kick in. Here are the symptoms to expect:
- Mood swing
- Panic attacks
In the second week, you are supposed to feel your symptoms mildly. The psychological ones may persist but are more controllable.
When any of these symptoms go on for a few weeks more, then you are experiencing a post-acute withdrawal which can progress up to a year or two. Your doctor can help you manage a long-term treatment for this case.
Start Your Detox Treatment
The kind of treatment you take will depend on the level of your drug dependence. Before detox begins, doctors must identify whether your condition is mild, moderate, or severe. Either inpatient or outpatient treatment is the way to go.
For severe cases, inpatient treatment is ideal because medical monitoring is constant and you are removed from any triggers of substance use and can just focus on your recovery.
Outpatient treatment can be for those with mild to moderate dependence on the drug. For this case, you don’t need to stay inside a rehab facility while getting treated. You can still live your normal life.
The combined works of prescribed drugs and therapies are what comprise an effective treatment for every individual.
Overall, when you consider detox, the most important thing is to seek medical help.